Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online
Ask a Urologist   »  

Having burning feeling in the urethra tube and penis head. Tested clear for STI and infection. Any advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3096 Questions
I have a burning feeling in the urethra tube and also on the head of my penis.
I have been checked for infections, STI etc and all is clear.
The pain is worse just before needing to urinate and immediately after, it does not affect my sleep. I think the head of the penis burns MORE if urine gets on there.
I notice now that the head of my penis / glans appears sticky, like a post it note stickiness. There is no discharge or any other symptoms. The are no bumps, marks or any other feature, but the head can get red sometimes.
This has gone on for weeks and can even go for a week at a time, then come back. (I am uncircumcised). I have tried a thrush type cream (canesten) but stopped using it after a day as it made the head burn a bit more. I have taken a thrush single dose tablet (canesten) and this did nothing at all. I have tried cystitis liquids (the ones that reduce urine acidity and they did nothing). washing with soap seems to make it worse.
Thanks for your advice
Posted Tue, 16 Oct 2012 in Penis Problems
Answered by Dr. Raju A.T 56 minutes later

Thanks for your query.

The symptom you have and the stickiness of the glans is very typically seen in infections with bacteria.

Most of times the simple urine analysis for infection may not show the organisms or any related signs.Hence do go for sensitive test called XXXXXX Urine Culture and sensitivity XXXXXX
In this test the urine sample is enriched with cultural nutrients and allow the bacteria to grow under optimum conditions.The grown bacteria is then subjected to antibiotic sensitivity test by which the specific antibiotic to which the bacteria is sensitive is known.Placing you on the same antibiotic will cure the infection completely.

Do continue the urine acidity reducing liquids they do help,also do consume Cranberry juice this has the similar effect.

Hope I answered your query.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Having burning feeling in the urethra tube and penis head. Tested clear for STI and infection. Any advice? 11 minutes later
They did a swab test at the genitourinary clinic about 1 month ago which came back negative. I take it this is the same as the "Urine Culture and sensitivity" test you suggested?
it involved taking a swab (like a small cotton bud) from inside the urethra (which was very painful) and then I had to wait 7 days for the results. the nurse that took the swab said she doubted it would show anything as there didn't appear to be anything there to swab only some moisture.
I have taken cranberry juice and capsules with no relief at all.
sorry forgot to add to the above that the doc also took a urine sample and sent it away, results came back a week later - negative, I guess that is the test you were referring to above? that was also about 1 month ago, forgot to mention above and could see no way to edit the replay after I sent it.

hope you can help
Answered by Dr. Raju A.T 16 hours later

Thanks for writing back.

Yes, the test you mentioned are the same as I suggested.

If there was any bacterial infection causing the symptoms you have then the culture test would have surely found it.

Since both the swab and the urine culture are negative for bacteria then a consideration into fungal aetiology has to be made.A KOH (Potassium Hydroxide) mount of the secretions from the penis or the glans would be of help.There are many potent anti fungal medications other than Canesten which can cure fungal infections well.

Wish you speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor